Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 182, NWS Wichita, KS

June 23, 2025Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 2025, 3:43 PM CDT for Ellsworth County, Rice County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2025, 3:43 PM CDT (20:43 UTC)
Expired
Jun 23, 2025, 4:45 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 117 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:42 PM CDT, 1 hour 1 minute earlier. Its key messages:

  • Scattered to numerous showers/thunderstorms this afternoon through tonight, especially northwest of the Flint Hills. Strong to severe downburst winds and intense rainfall rates the primary hazards.
  • Spotty shower/storm chances Tuesday afternoon-evening.
  • Off-and-on spotty shower/storm chances late Wednesday through early next week.
Area forecast discussion, Jun 23, 2:42 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
242 PM CDT Mon Jun 23 2025

.KEY MESSAGES...

- Scattered to numerous showers/thunderstorms this afternoon
  through tonight, especially northwest of the Flint Hills.
  Strong to severe downburst winds and intense rainfall rates
  the primary hazards.

- Spotty shower/storm chances Tuesday afternoon-evening.

- Off-and-on spotty shower/storm chances late Wednesday through
  early next week.

&&

.DISCUSSION...
Issued at 239 PM CDT Mon Jun 23 2025

A slow-moving cold front approaching from the northwest amidst a
moist/unstable/uncapped airmass will be the focus for scattered to
numerous showers/thunderstorms this afternoon and evening, with
activity likely lingering well into the night. Given the uncapped
airmass, a few thunderstorms could form as far east-southeast as the
Flint Hills over southeast Kansas, although thinking the greatest
coverage/chances will be northwest of the KS Turnpike closer to the
approaching cold frontal zone. Strong instability and modest lapse
rates will favor vigorous and tall updrafts, with modest downdraft
CAPE values supporting locally strong to severe wet microbursts.
Deep layer shear is 20-25 kts at best, which should limit updraft
rotation and tilt, supporting only a marginal hail threat.
Furthermore, anomalously high precipitable waters in concert with
relatively slower storm motions will support intense rainfall rates
and localized flash flooding.

Thinking the potential for strong to severe downburst winds will be
mainly before 10 PM or so. Thereafter, mostly non-severe
showers/storms should linger a good portion of the night and even
into Tuesday morning mainly northwest of the KS Turnpike, supported
by a strengthening low-level jet impinging on the cold frontal zone.

With the frontal zone stalling and laying out across central KS
Tuesday, thinking Tuesday afternoon-evening hit-or-miss
showers/storms will be focused generally along/north of Highway 56.
The primary threats will once again be localized wet microbursts and
intense rainfall rates.

As we look ahead, spotty off-and-on shower/storm chances enter back
into the forecast late Wednesday and persist all the way through the
weekend. The culprits will be subtle ripples in the mid-level flow
moving in from the west-southwest along with weak cold fronts
encroaching from the north, amidst a continued
moist/unstable/uncapped airmass. Widespread severe weather appears
unlikely given the relatively weak flow aloft, although locally
strong wind gusts and intense rainfall rates remain possible. Stay
tuned as we continue to refine the forecast during this period.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1234 PM CDT Mon Jun 23 2025

A cold front approaching from the northwest amidst a moist and
uncapped airmass will be the focus for scattered to numerous
showers and thunderstorms this afternoon through tonight. While
a few spotty showers/storms will be possible as far east as
roughly the Flint Hills over southeast Kansas, thinking the
greatest coverage and potential will be mainly northwest of the
KS Turnpike over central Kansas. Thinking the primary threats
with this activity will be strong to severe downburst winds and
locally intense rainfall rates. Large hail will likely be a
lesser threat given poor mid-level lapse rates and relatively
weak deep layer shear. Covered this storm threat with TEMPO and
PROB30 groups at all TAF sites except CNU where storm chances
are lowest.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...ADK
AVIATION...ADK
Hazardous weather outlook, Jun 23, 2:50 PM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
250 PM CDT Mon Jun 23 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
250 PM CDT Mon Jun 23 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous showers and thunderstorms will impact
locations mainly west to northwest of the Flint Hills this afternoon
through tonight. The strongest activity will be capable of 65 mph
winds, small hail, and high rainfall rates that may lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Spotty shower and thunderstorm chances remain in the forecast
Tuesday afternoon and evening, and off-and-on late Wednesday
through the weekend, mainly during the afternoon and evening hours.
The primary threats with this activity will be strong wind gusts and
heavy rainfall.

Heat indices around 100 degrees are expected each afternoon and early
evening this week through the weekend.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather, heavy rainfall amounts, and flooding are
always greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:37 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice26 min
Jun 23, 4:55 PM CDTAreal Flood WarningICTRice6 hr
Jun 23, 5:02 PM CDTSevere Thunderstorm WarningICTMcPherson32 min
Jun 23, 6:24 PM CDTSevere Thunderstorm WarningICTBarton, Russell33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.